Must Reads

Weekly Must Reads in Patient Safety (Apr 10, 2015)

ECRI Institute has released its second annual Top 10 Patient Safety Concerns for Healthcare Organizations list to help organizations determine where to direct their efforts:

ECRI Safety

We could think of no better “must read” than this, and have highlighted just two of the 10 patient safety concerns below:

Alarm Hazards

To reduce alarm hazards, ECRI suggests that organizations examine their alarm configuration policies and procedures:

“Our accident investigations have found that hospitals have either not had consistent or not had any practices to determine how alarms are set by care area or by patient type,” says James P. Keller, MS, vice president, health technology evaluation and safety, ECRI Institute. For example, it doesn’t make sense to use the same default alarm settings in pediatric intensive care as in adult intensive care,” he explains, yet ECRI Institute has found that many hospitals do not have a policy to adjust the alarm default settings by care area. Similarly, hospital policies often fail to specify when and who can make adjustments to the default alarm settings, says Keller.

ECRI says hospital policies often fail to specify when and who can make adjustments to the default alarm settings Click To Tweet

Opioid-Related Events

Says ECRI:

“The use and the prescribing of opioids has significantly increased in recent years,” says Stephanie Uses, PharmD, MJ, JD, patient safety analyst, ECRI Institute PSO, and “that’s one of the reasons opioid safety has become more of an issue.” According to the U.S. Department of Health and Human Services’ National Action Plan for Adverse Drug Event Prevention, the number of prescription opioids dispensed doubled between 1999 and 2010, and by the end of that period, the number of related deaths exceeded the number of overdose deaths involving heroin and cocaine combined. The number of ED visits related to opioid misuse and abuse totaled more than 420,000 in 2011—double the number of visits in 2004.

Problems related to opioid overdose, such as over-sedation and respiratory depression, are a major patient safety concern, but they are not the only ones. Other issues include gastrointestinal adverse events (e.g., nausea, vomiting, constipation), hyperalgesia, pruritus, and immunologic or hormonal dysfunction.

ECRI says problems related to opioid overdose, such as over-sedation and respiratory depression, are a major patient safety concern Click To Tweet

Leave a Reply

Your email address will not be published. Required fields are marked *